Accessibility navigation

Nonlinear stability of Eady's model

Mu, M. and Shepherd, T. G. ORCID: (1994) Nonlinear stability of Eady's model. Journal of the Atmospheric Sciences, 51 (23). pp. 3427-3436. ISSN 1520-0469

Text - Published Version
· Please see our End User Agreement before downloading.


It is advisable to refer to the publisher's version if you intend to cite from this work. See Guidance on citing.

To link to this item DOI: 10.1175/1520-0469(1994)051<3427:NSOEM>2.0.CO;2


A nonlinear stability theorem is established for Eady's model of baroclinic flow. In particular, the Eady basic state is shown to be nonlinearly stable (for arbitrary shear) provided (Δz)/(Δy) > 2(5)^1/2f/(πN),where Δz is the height of the domain, Δy the channel width, f the Coriolis parameter, and N the buoyancy frequency. When this criterion is satisfied, explicit bounds can be derived on the disturbance potential enstrophy, the disturbance energy, and the disturbance available potential energy on the rigid lids, which are expressed in terms of the initial disturbance fields. The disturbances are completely general (with nonzero potential vorticity) and are not assumed to be of small amplitude. The results may be regarded as an extension of Arnol'd's second nonlinear stability theorem to continuously stratified quasigeostrophic baroclinic flow.

Item Type:Article
Divisions:No Reading authors. Back catalogue items
Science > School of Mathematical, Physical and Computational Sciences > Department of Meteorology
ID Code:32897
Publisher:American Meteorological Society


Downloads per month over past year

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation